Geometriae Dedicata

, Volume 99, Issue 1, pp 61–102

Pseudo-Anosov Flows and Incompressible Tori

  • Sérgio R. Fenley
Article

Abstract

We study incompressible tori in 3-manifolds supporting pseudo-Anosov flows and more generally Z ⊕ Z subgroups of the fundamental group of such a manifold. If no element in this subgroup can be represented by a closed orbit of the pseudo-Anosov flow, we prove that the flow is topologically conjugate to a suspension of an Anosov diffeomorphism of the torus. In particular it is non singular and is an Anosov flow. It follows that either a pseudo-Anosov flow is topologically conjugate to a suspension Anosov flow, or any immersed incompressible torus can be realized as a free homotopy from a closed orbit of the flow to itself. The key tool is an analysis of group actions on non-Hausdorff trees, also known as R-order trees – we produce an invariant axis in the free action case. An application of these results is the following: suppose the manifold has an R-covered foliation transverse to a pseudo-Anosov flow. If the flow is not an R-covered Anosov flow, then it follows that the manifold is atoroidal.

pseudo-Anosov flows foliations ℤ-actions incompressible tori 3-manifold's 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [An]
    Anosov, D. V.: Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Steklov Inst. Math. 90 (1969).Google Scholar
  2. [An-Si]
    Anosov, D. V. and Sinai, Y.: Some smoothly ergodic systems, Russian Math. Surveys 22(5) (1967), 103–167.Google Scholar
  3. [Ba1]
    Barbot, T.: Géométrie transverse des flots d'Anosov, Thesis École Norm. Sup. Lyon, 1992.Google Scholar
  4. [Ba2]
    Barbot, T.: Caractérisation des flots d'Anosov en dimension 3 par leurs feuilletages faibles, Ergodic Theory Dynam. Systems 15 (1995), 247–270.Google Scholar
  5. [Ba3]
    Barbot, T.: Mise en position optimale d'un tore par rapport á un flot d'Anosov, Comm. Math. Helv. 70 (1995), 113–160.Google Scholar
  6. [Ba4]
    Barbot, T.: Flots d'Anosov sur les variétés graphées au sens de Waldhausen, Ann. Inst. Fourier Grenoble 46 (1996), 1451–1517.Google Scholar
  7. [Ba5]
    Barbot, T.: Generalizations of the Bonatti-Langevin example of Anosov flow and their classification up to topological equivalence, Comm. Anal. Geom. 6 (1998), 749–798.Google Scholar
  8. [Ba6]
    Barbot, T.: Actions de groupes sur les 1-variétés non séparées et feuilletages de codimension un, Ann. Fac. Sci. Toulouse 7 (1998), 559–597.Google Scholar
  9. [Bo-La]
    Bonatti, C. and Langevin, R.: Un example de flot d'Anosov transitif transverse a un tore et non conjugue a une suspension, Ergodic Theory Dynam. Systems 14 (1994), 633–643.Google Scholar
  10. [Br]
    Brunella, M.: On the discrete Godbillon-Vey invariant and Dehn surgery on geodesic flows, Preprint, 1994.Google Scholar
  11. [Cal]
    Calegari, D.: The geometry of R-covered foliations, Geom. Topol. 4 (2000), 457–515.Google Scholar
  12. [Ca-Th]
    Cannon, J. and Thurston, W.: Group invariant Peano curves, Preprint, 1985.Google Scholar
  13. [Fe1]
    Fenley, S.: Anosov flows in 3-manifolds, Ann. of Math. 139 (1994), 79–115.Google Scholar
  14. [Fe2]
    Fenley, S.: Quasigeodesic Anosov flows and homotopic properties of closed orbits, J. Differential Geom. 41 (1995), 479–514.Google Scholar
  15. [Fe3]
    Fenley, S.: Homotopic indivisibility of closed orbits of Anosov flows, Math. Zeit 225 (1997), 289–294.Google Scholar
  16. [Fe4]
    Fenley, S.: Incompressible tori transverse to Anosov flows in 3-manifolds, Ergodic Theory Dynam. Systems 17 (1997), 105–121.Google Scholar
  17. [Fe5]
    Fenley, S.: The structure of branching in Anosov flows of 3-manifolds, Comm. Math. Helv. 73 (1998), 259–297.Google Scholar
  18. [Fe6]
    Fenley, S.: Foliations with good geometry, J. Amer. Math. Soc. 12 (1999), 619–676.Google Scholar
  19. [Fe7]
    Fenley, S.: Regulating flows, topology of foliations and rigidity, Submitted.Google Scholar
  20. [Fe8]
    Fenley, S.: Foliations, topology and geometry of 3-manifolds: R-covered foliations and transverse pseudo-Anosov flows, Comm. Math. Helv. 77 (2002), 415–490.Google Scholar
  21. [Fe-Mo]
    Fenley, S. and Mosher, L.: Quasigeodesic flows in hyperbolic 3-manifolds, Topology 40 (2001), 503–537.Google Scholar
  22. [FLP]
    Fathi, A., Laudenbach, F. and Poenaru, V.: Travaux de Thurston sur les surfaces, Astérisque, Soc. Math. France, 66–67 (1979).Google Scholar
  23. [Fr-Wi]
    Franks, J. and Williams, R.: Anomalous Anosov flows, In: Global Theory of Dynamic Systems, Lecture Notes in Math. 819, Springer, New York, 1980.Google Scholar
  24. [Fr]
    Fried, D.: Transitive Anosov flows and pseudo-Anosov maps, Topology 22 (1983), 299–303.Google Scholar
  25. [Ga1]
    Gabai, D.: Foliations and the topology of 3-manifolds, J. Differential Geom. 18 (1983), 445–503.Google Scholar
  26. [Ga2]
    Gabai, D.: Foliations and the topology of 3-manifolds, II, J. Differential Geom. 26 (1987), 461–478.Google Scholar
  27. [Ga3]
    Gabai, D.: Foliations and the topology of 3-manifolds, III, J. Differential Geom. 26 (1987), 479–536.Google Scholar
  28. [Ga-Ka]
    Gabai, D. and Kazez, W.: Order trees and laminations in the plane, Math. Res. Lett. 4 (1997), 603–616.Google Scholar
  29. [Ga-Oe]
    Gabai, D. and Oertel, U.: Essential laminations and 3-manifolds, Ann. of Math. 130 (1989), 41–73.Google Scholar
  30. [Gh]
    Ghys, E.: Flots d'Anosov sur les 3-variétés fibrés en cercles, Ergodic Theory Dynam. Systems 4 (1984), 67–80.Google Scholar
  31. [Go]
    Goodman, S.: Dehn surgery and Anosov flows, In: Proc. Geometric Dynamics Conference, Lecture Notes in Math. 1007, Springer, New York, 1983.Google Scholar
  32. [Ha]
    Handel, M.: Global shadowing of pseudo-Anosov homeomorphisms, Ergodic Theory Dynam. Systems 5 (1985), 373–377.Google Scholar
  33. [He]
    Hempel, J.: 3-Manifolds, Ann. of Math. Stud. 86, Princeton Univ. Press, 1976.Google Scholar
  34. [Ja-Sh]
    Jaco, W. and Shalen, P.: Seifert fibered spaces in 3-manifolds, Mem. Amer. Math. Soc. 21(220) (1979).Google Scholar
  35. [Jo]
    Johannson, K.: Homotopy Equivalences of 3-Manifolds with Boundaries, Lecture Notes in Math. 761, Springer, New York, 1979.Google Scholar
  36. [Ke]
    Kelley, J.: General Topology, Grad. Texts in Math. 27, Springer, New York, 1955.Google Scholar
  37. [Ma]
    Mangum, B.: Incompressible surfaces and pseudo-Anosov flows, Topol. Appl. 87 (1998), 29–51.Google Scholar
  38. [MS1]
    Morgan, J. and Shalen, P.: Valuations, trees and degenarations of hyperbolic structures I, Ann. of Math. 120 (1984), 401–476.Google Scholar
  39. [MS2]
    Morgan, J. and Shalen, P.: Degenerations of hyperbolic structures II: Measured laminations in 3-manifolds, Ann. of Math. 127 (1988), 403–456.Google Scholar
  40. [MS3]
    Morgan, J. and Shalen, P.: Degenerations of hyperbolic structures III: Actions of 3-manifold groups on trees and Thurston's compactification theorem, Ann. of Math. 127 (1988), 457–519.Google Scholar
  41. [Mos1]
    Mosher, L.: Dynamical systems and the homology norm of a 3-manifold, I. Efficient intersection of surfaces and flows, Duke Math. J. 65 (1992), 449–500.Google Scholar
  42. [Mos2]
    Mosher, L.: Laminations and flows transverse to finite depth foliations, Manuscript available from web source http://newark.rutgers.edu:80/mosher/, Part I: Branched surfaces and dynamics, Part II in preparation.Google Scholar
  43. [Pa]
    Palmeira, F.: Open manifolds foliated by planes, Ann. of Math. 107 (1978), 109–131.Google Scholar
  44. [Pl1]
    Plante, J.: Anosov flows, transversely affine foliations and a conjecture of Verjovsky, J. London Math. Soc. (2) 23 (1981), 359–362.Google Scholar
  45. [Pl2]
    Plante, J.: Solvable groups acting on the line, Trans. Amer. Math. Soc. 278 (1983), 401–414.Google Scholar
  46. [Ro-St]
    Roberts, R. and Stein, M.: Group actions on order trees, Topol. Appl. 115 (2001), 175–201.Google Scholar
  47. [Sm]
    Smale, S.: Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747–817.Google Scholar
  48. [St]
    Strebel, K.: Quadratic Differentials, Springer, New York, 1984.Google Scholar
  49. [Ti]
    Tits, J.: A 'theorem of Lie-Kolchin' for trees, In: Contributions to Algebra, Academic Press, New York, 1977, pp. 377–388.Google Scholar
  50. [Th1]
    Thurston, W.: The geometry and topology of 3-manifolds, Princeton University Lecture Notes, 1982.Google Scholar
  51. [Th2]
    Thurston, W.: On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. 19 (1988), 417–431.Google Scholar
  52. [Th3]
    Thurston, W.: Hyperbolic structures on 3-manifolds II, Surface groups and 3-manifolds that fiber over the circle, Preprint, 1985, available from the web source http:// front.math.ucdavis.edu.Google Scholar
  53. [Th4]
    Thurston, W.: Three manifolds, foliations and circles I, Preprint, 1997, Manuscript available from the web source http://front.math.ucdavis.edu.Google Scholar

Copyright information

© Kluwer Academic Publishers 2003

Authors and Affiliations

  • Sérgio R. Fenley
    • 1
  1. 1.Department of MathematicsFlorida State UniversityTallahasseeU.S.A.

Personalised recommendations